Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Celiac disease and absorption of HIV meds
Aug 19, 2011

Dear colleagues: I am a physician working in Buenos Aires, Argentina. My patient is a HIV-infected, asymptomatic, 55 y.o. man 100% adherent to his medication. He started HAART with 362 CD4 cells and a >6 log VL. He started abacavir-3TC-atazanavir/r. His VL dropped, but, after 12 months the VL remained between 2-2.3 log. In order to perform a genotyping, I stopped his treatment and asked him to perform the genotype 2 weeks off therapy. The study did not show relevant mutations. Taking into account his high basal VL, I considered his first HAART as a weak combination, so I proposed him to change the HAART. I proposed him TDF-3TC-LPV/r. He started this new HAART and the VL remained at same levels (2-2.3 log). In an attempt to increase the potency, I added AZT (I thought that this unorthodox approach might help lower the VL...), but the VL remained in the same levels. I stopped AZT. Now, he is on TDF-3TC-LPV/r, and the VL is... detectable. Recently, he received a presumptive diagnosis of celiac disease. He has not diarrhea, he is not malnourished... Do you know any negative influence of celiac disease on the absorption of antiretrovirals? Thank you. Edgardo

Response from Dr. Young

Buenos dias Dr. Edgardo and thanks for posting from Buenos Aires.

It would appear that you've given a very thoughtful analysis of your patient's situation. Indeed, the strategies that you've employed might have been ones that we'd use here in Denver.

I'm not aware of any data or anecdotes that like celiac disease to poor medication absorption, particularly in light of the fact that your patient has what seems to be mild disease. One potential strategy to ascertain if there is a malabsorption issue is to run drug level tests on the patient- if the levels are normal range (as I suspect), then we could rule out this as a factor.

Appreciating the nature of HIV viral dynamics (I'd refer you to the groundbreaking work of Perelson, et al.,), all patients have a very long terminal decay rate of circulating virus. It's just that most patients have baseline HIV RNA levels that are 1- to 2-log lower than your patient. As a result, one might predict that it would take much longer for your patient to reach an absolute VL value below limit of detection, despite a >4 log VL decline. Therefore, the residual ~2 log VL is a reflection of this longer decay rate rather than decreased antiviral potency or emerging drug resistance (as your drug resistance testing would support).

Again, thanks for posting. I hope that this discussion is helpful. BY



Previous
mac meds, when do you get off of them
Next
HIV- why incurable

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement